Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


suddenly 23 million viral load from 30,000 in 3 months
May 20, 2006

Can there be an error on the testing? After 15 yrs of non existant and low viral loads, I get a 23 million load. Same meds since 95, Crixivan, zerit, epivir. I heal and am never sick. Doctor doesn't want to change meds until I have symptomatic evidence. This worries me

Response from Dr. Sherer

Yes, you are correct, this would be an unusal occurrence, and the right response is prompt re-testing of the viral load, CD4 cell count, and a genotype.

The extraordinarily high viral load suggests a lab error. Early failures with protease inhibitor regimens are rarely in this order of magnitude.

You say that you have had both undetectable and 'low' viral loads. If there were more than one recent detectable viral load, with rising values, then virologic failure and drug resistance are possibilities, and a resistance test is indicated, and a new regimen should be considered.

If you have only taken that regimen, with no previous single or double NRTIs, and no previous NNRTIs, I would disagree with your doctor. Awaiting 'symptoms' is waiting too long with a failing regimen, and would allow for worsening resistance to this regimen. You are likely to still have good treatment options available to you (depending on where in the world you live)in all three drug classes, and a prompt switch to a second line regimen based on the resistance test would be appropriate.

Still, this line of discussion is premature at present. You and your doctor need to establish whether you have virologic failure, and whether you have drug resistance if so.

In general, the decision of whether and when to switch a regimen depends on several factors, such as the total number of past regimens and your response, past resistance test results, remaining ART options, etc.

In addition to this issue, you may want to inquire about alternative regimens for other reasons. After 11 years on your regimen, one third or more of patients may experience drug toxicity with this regimen, such as peripheral neuropathy, loss of subcutaneous skin fat, extra fat in the gut and other places, elevated blood lipids, and diabetes. (I note that a large percentage of patients do not have these toxicities, so if that is your situation, you may well choose to remain faithful to this regimen that has served you so well for so long). If any of these are issues in your case, you can also talk to your doctor about alternatives with fewer and/or different toxicities.

I urge you to talk to your doctor about your questions and this response.


Previous
Infection by person on Meds
Next
Why would my T-Cell go down with Meds?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement